Connect
MJA
MJA

Inappropriate defibrillator shocks caused by oversensing of T-wave in hyperkalaemia

Bo Xu, Howard Connor and Robert Ziffer
Med J Aust 2012; 196 (10): 626. || doi: 10.5694/mja12.10165
Published online: 4 June 2012

To the Editor: A 62-year-old woman was admitted on 10 January 2012 for cardiac monitoring after her implantable cardioverter–defibrillator (ICD) discharged four times over a few hours. She had a history of ventricular tachycardia due to ischaemic cardiomyopathy, and had had an ICD (D284DRG Maximo II DR, Medtronic, Minneapolis, Minn, USA) inserted 6 years earlier. Her ICD had not previously discharged since insertion. Her medical history included hypertension and emphysema. Interrogation of the device revealed that during the defibrillator shocks, the patient was in sinus rhythm, and the ICD was double counting tall T-waves as R-waves (Box). She did not have ventricular tachycardia or fibrillation. The T-waves suggested underlying hyperkalaemia, and her serum potassium level was 6.2 mmol/L (reference interval, 3.5–5.0 mmol/L). It was discovered that, 1 month before presenting at our hospital, she had been started on potassium replacement therapy to treat a serum potassium level of 3.7 mmol/L, and had not undergone follow-up blood tests. We discontinued the patient’s potassium replacement therapy and treated her hyperkalaemia with oral potassium-binding resin. After correction of the hyperkalaemia, the patient’s T-wave morphology normalised, and there were no further inappropriate shocks.

  • Bo Xu1
  • Howard Connor2
  • Robert Ziffer2

  • 1 Cardiac Investigation Unit, St. Vincent’s Hospital, Melbourne, VIC.
  • 2 Central Gippsland Health Service, Sale, VIC.

Correspondence: bo.xu@svhm.org.au

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.